Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Pittsburgh, PA

February 23, 2003Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Feb 23, 2003, 4:04 AM EST for Marshall County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2003, 4:04 AM EST (09:04 UTC)
Expired
Feb 23, 2003, 10:00 AM EST
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 230904
FFWPBZ
WVC051-231500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EST SUN FEB 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 1000 AM EST

* AT 4 AM...LAW ENFORCEMENT REPORTED FLOODING ALONG BIG GRAVE CREEK.
  SOME ROADS REMAIN CLOSED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:47 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 23, 2:47 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EST SUN FEB 23 2003

WL CONT HI WIND WARNING SINCE IT IS ALREADY OUT. BUFKIT SHOWS GUSTS 48
KT OVER MOUNTAINS COUNTIES IN WV-MD, ZZV 42 KT, PIT AND MGW 40 KT.
STILL BELIEVE WET GROUND WL PERMIT TREES TO FALL MORE EASILY. 3 HR
PRESS RISES EXCEED 5 MB SW OF PIT. SFC GRADIENT TIGHTENS NICELY THIS
AFTN. DOWNWARD TRANSPORT OF MOMENTUM SHOULD BE ACCOMPLISHED EASILY.

WL MENTION A BRIEF PERIOD OF FREEZING RAIN AS PCPN CHANGES TO SNOW. WL
KEEP PREVIOUS AMOUNTS. WITH THE COLD -10 AIR AT H8 AND THE 40 KT
BOUNDARY LAYER WIND SLAMMING ALONG THE MOUNTAINS, HIGHEST TERRAIN CAN
GET 2-4 INCHES TODAY...1-3 ELSW. WL ISSUE WINTER WX ADV FOR HIEST
TERRAIN. ALL AREAS WILL HAVE BLOWING SNOW.

WL LET FLOOD WATCH EXPIRE AT 4 AM. MIGHT HAVE TO ISSUE A FEW MORE FFWS
FOR RISING CREEKS. THAT PROBLEM SHOULD END BY DAWN.

AFTER TODAY, WERE BACK IN THE COLD AIR. AROUND ROUND OF SNOW MONDAY,
THEN WED, ETC. NEW FCST MUCH THE SAME AS OLD.

.PBZ...
MD...HIGH WIND WARNING TODAY MDZ001
     WINTER WEATHER ADV TODAY MDZ001
OH...HIGH WIND WARNING TODAY OHZ039>041-048>050-057>059-068>069
PA...HIGH WIND WARNING TODAY PAZ007>009-013>016-020>023-029>032
WV...HIGH WIND WARNING TODAY WVZ001>004-012-021>023-041
     WINTER WEATHER ADV TODAY WVZ023-041.
Hazardous weather outlook, Feb 22, 5:05 AM EST, 22 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES
TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY.
WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...

HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND
DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED
FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY
OF WEATHER PROBLEMS.

In the hours before

Local storm report, Feb 23, 1:40 AM EST, 2 hours 24 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          (LAW ENFORCEMENT)

0120 AM    MCMECHEN                  WV   FLOODING
02/23/03   MARSHALL                       JIMS RUN FLOODED. (LAW
                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLOODING
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. (SPOTTER)
Local storm report, Feb 23, 2:03 AM EST, 2 hours 1 minute before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    GRAYSVILLE                WV   FLOODING
02/23/03   MARSHALL                       FISH CREEK ROAD FLOODED
                                          BY FISH CREEK (LAW
                                          ENFORCEMENT)

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:31 PM ESTFlash Flood WarningPBZMarion3 hr
Feb 23, 1:17 AM ESTFlash Flood WarningPBZMarshall3 hr
Feb 23, 5:48 AM ESTFlash Flood WarningPBZOhio6 hr
Feb 23, 8:29 AM ESTFlash Flood WarningPBZMarion6 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.